International Journal of Gerontology
Manic Episode Associated with COVID-19 and Corticosteroids in a Patient with Prior Mild Cognitive Impairment
Köroglu E, Ayrıbaş B. Manic Episode Associated with COVID‐19 and Corticosteroids in a Patient with Prior Mild Cognitive Impairment. Int J Gerontol. 2022;16(4):400-402.
Supplementary MaterialNo data
Background: COVID-19 infection and its treatment with corticosteroids are associated with various neuropsychiatric complications. An increasing number of studies show that patients with COVID-19 may suffer from psychiatric disorders in acute and subacute phases of the disease. Post-COVID mania and mania associated with corticosteroids are two important complications,which clinicians should be aware.
Case: We report a 69-year-old male patient who showedmild confusion and cognitive difficulties in the acute phase of COVID-19.With the addition of dexamethasone 8mg in the treatment of COVID-19, the patient suffered from euphoria, grandiose delusions, reduced need for sleep and rapid and increased speech. The patient was admitted to the psychiatric inpatient clinic and diagnosed with medicationinduced mania. The patient showed significant improvement with 15 mg olanzapine and 1000 mg valproate treatment in a week.
Discussion: Increasing number of studies focus on psychiatric complications of COVID-19. Although mania and psychoses are relatively rare complications of COVID-19, they deserve special attention from clinicians. Corticosteroids in COVID-19 treatment increase the risk of such mental disorders. This case shows that patients with COVID-19 should be screened for psychiatric disorders, and the use of corticosteroids in patients with specific risk factors should be evaluated regarding psychiatric complications.